An Update on the "Epi"demic
Medication errors involving EPINEPHrine,* a high-alert drug,1 are known to happen. An article in the September 2006 issue of the Patient Safety Advisory focused on two problems indicated in reports submitted through the Pennsylvania Patient Safety Authority’s reporting system and elsewhere: (1) concentration expressed as a ratio strength rather than a metric per-volume concentration and (2) confusion between EPINEPHrine and ePHEDrine.2 Since September 2006, Pennsylvania facilities have continued to report events involving EPINEPHrine. Ongoing individual case review and analysis indicated that a number of different types of errors were occurring with EPINEPHrine, many with a potential to cause patient harm. Authority analysts decided to look again into the nature of EPINEPHrine events and provide an updated picture of what is going wrong, beyond just name and concentration confusion.
Analysts examined all medication and medical error reports that included mention of EPINEPHrine (n = 648) that were submitted to the Authority from June 2004 to July 2009. Review of the cases found that 280 reports indicated some type of error occurred involving EPINEPHrine. The majority (268 of 280) were classified as some type of medication error. The other 12 EPINEPHrine-related events were classified as an error related to procedure/treatment/test, complication of procedure/treatment/test, or other/miscellaneous.
Analysis of the events filtered by “harm” showed that more than half the errors involving EPINEPHrine resulted in a need for monitoring, intervention, and/or treatment (see Table 1). Nearly 11% (30 of 280) of the reports indicated that some level of patient harm, including permanent harm or a near-death event, occurred. Patients required either monitoring to confirm that no harm occurred or intervention to prevent harm in 45% (126 of 280) of the reports.
|HARM SCORE||NUMBER OF EVENTS|
|No Harm (n = 250)|| |
|A. Circumstances that could cause adverse events || 11 (3.9%)|
|B1. An event occurred, but it did not reach the individual because of chance alone|| 0 (0%)|
|B2. An event occurred, but it did not reach the individual because of active recovery efforts by caregivers|| 31 (11.1%)|
|C. An event occurred that reached the individual but did not cause harm and did not require increased monitoring || 82 (29.3%)|
|D. An event occurred that required monitoring to confirm that it resulted in no harm and/or required intervention to prevent harm||126 (45%)|
|Harm (n = 30)|| |
|E. An event occurred that contributed to or resulted in temporary harm and required treatment or intervention|| 18 (6.4%)|
|F. An event occurred that contributed to or resulted in temporary harm and required initial or prolonged hospitalization|| 9 (3.2%)|
|G. An event occurred that contributed to or resulted in permanent harm|| 2 (0.7%)|
|H. An event occurred that resulted in a near-death event (e.g., patient required ICU care or other intervention necessary to sustain life)|| 1 (0.4%)|
|I. An event occurred that contributed to or resulted in death|| 0 (0%)|
|* Adapted from: National Coordinating Council for Medication Error Reporting and Prevention (NCC MERP). NCC MERP index for categorizing medication errors [online]. 2001 [cited 2009 Jul 20]. Available from Internet: http://www.nccmerp.org/medErrorCatIndex.html. |
The largest percentage of events (26.8%) occurred in the emergency department (ED) (see Table 2). The events in the ED also accounted for the highest number of harmful events. Thirteen of the 30 patients harmed as a result of an error involving EPINEPHrine were being treated in the ED at the time of the event.
|Location||Number Of Events|
|Emergency department|| 75 (26.8%)|
|Operating room|| 25 (8.9%) |
|Pharmacy|| 16 (5.7%)|
|Pediatric intensive care unit (ICU)|| 16 (5.7%)|
|Cardiac unit|| 14 (5%)|
|Cardiac ICU|| 11 (3.9%)|
|Cardio/thoracic ICU w/transplant|| 11 (3.9%)|
|Medical ICU|| 10 (3.6%)|
|Cardio/thoracic ICU w/o transplant|| 8 (2.9%)|
|Medical/surgical ICU|| 8 (2.9%)|
More events were classified by facilities as wrong-route errors (59) than as any other error type (see Table 3). Typically, these events involved intravenous (IV) administration of EPINEPHrine, rather than subcutaneous or intramuscular administration, leading to cardiovascular sequelae (e.g., elevated blood pressure, increased heart rate, chest pain). However, analysis of the error descriptions in the reports identified 12 additional reports that described wrong-route events but were not classified as such. This increased the number of wrong-route errors to 71, or 25.4% of all EPINEPHrine-related events. This analysis also revealed that wrong-route errors accounted for 63.3% of the harmful events (19 of 30), more than any other type of error.
|Error Type||Number Of Events|
|Wrong route|| 59 (21.1%)|
|Wrong drug|| 50 (17.9%) |
|Medication error other || 34 (12.1%)|
|Wrong dose/over dosage|| 31 (11.1%)|
|Wrong strength/concentration|| 21 (7.5%)|
|Wrong rate || 11 (3.9%)|
|Wrong dose/under dosage|| 10 (3.6%)|
|Dose omission|| 8 (2.9%)|
|Monitoring error—documented allergy|| 7 (2.5%)|
|Wrong technique|| 7 (2.5%)|
When looking specifically at reports from the ED, 41 of the events in the ED were classified by facilities as wrong-route errors. Analysis of error descriptions identified six additional cases of wrong-route events that had been classified using other error types. As a result, the number of wrong-route errors in the ED rose to 47 or 62.7% of the ED events.
Wrong drug was the second most commonly cited medication error type (17.9%). Analysis of the events not classified as a type of medication error uncovered one additional case, raising the total number of wrong-drug events to 51. These errors involved mix-ups of EPINEPHrine with medications such as ePHEDrine (n = 6), norepinephrine (n = 8), neosynephrine (n = 5), and Ethamolin® (n = 3). Wrong-drug errors accounted for only two cases of patient harm. However, the inadvertent IV administration of EPINEPHrine instead of ePHEDrine resulted in a near-death event for a patient on a labor/delivery/recovery unit.
Thirty-one events were classified as wrong dose/over dosage. While this event type was fourth among the most commonly cited event types, it accounted for the second most number of harm events (5). Many of these events involved pump-related errors (e.g., programming) or administration of more volume of drug than necessary.
Ratio-strength expressions have been known to create confusion and lead to errors.2,7 Practitioners have not recognized or understood the difference between dose concentrations, such as 1:1,000 (or 1 mg/mL) and 1:10,000 (or 0.1 mg/mL). Also, numbers in the thousands are easy to confuse because there are so many zeros (i.e., 1,000 looks like 10,000). Given their error-prone nature, the Authority’s reporting system database was examined specifically for cases of confusion related to the use of ratios to express concentration. For the majority of event reports, insufficient information was provided to determine the role, if any, the ratio expression played. However, eight cases were identified. The events were classified as either wrong dose/over dosage or wrong strength/concentration errors. Four of these events resulted in temporary harm that required either treatment/intervention or initial/prolonged hospitalization.
Given the potential harm associated with an error that occurs with the use of EPINEPHrine, facilities should examine how and where the drug is ordered, stored, and administered. Particular attention should be focused on practices in the ED as well as strategies to prevent wrong-route errors because these areas/errors are affecting the most patients and inflicting the most harm. For additional strategies, review the September 2006 Patient Safety Advisory article “Let’s Stop This “Epi”demic!—Preventing Errors with Epinephrine.”
* The “TALLman” (or mixed case) lettering schemes suggested by the Institute for Safe Medication Practices3 for the look-alike names EPINEPHrine and ePHEDrine are used in this article. TALLman letters, by drawing attention to the dissimilarities in the names, can help distinguish similar looking drug names4 and make them less prone to mix-ups.5,6___________
Filik R, Purdy K, Gale A, et al. Drug name confusion: evaluating the effectiveness of capital (“Tall Man”) letters using eye movement data. Soc Sci Med 2004 Dec; 59(12):2597-601.
Filik R, Purdy K, Gale A, et al. Labeling of medicines and patient safety: evaluating methods of reducing drug name confusion. Hum Factors 2006 Spring;48(1):39-47.
Grasha A. Cognitive systems perspective on human performance in the pharmacy: implications for accuracy, effectiveness, and job satisfaction. Report No. 062100. Alexandria (VA): National Association of Chain Drug Stores (NACDS); 2000.